What to Do for an Allergic Reaction to Asparaginase Chemotherapy
Asparaginase (L-asparaginase, Peg-asparignase, Erwinia aparinase) is used to treat cancer. This is given as an intravenous infusion. After the infusion, a child should be watched for any signs that they may be reacting. A reaction will be managed in one of two ways. What is done will depend on the symptoms that are seen. It is possible that a child might never have a problem at all. It is also a fact that a child can have a reaction to asparaginase even if they have been given this in the past without problems.
For this reason, all patients who receive asparaginase need to do these three things.
- Stay in the clinic or at the hospital for one hour after receiving the infusion.
- Have a nurse check for any signs or symptoms of allergic reaction. Please do not leave until this is done.
- Have your Epi Pen with you for 24 hours after your child has been given asparaginase. Have benadryl available for 48 hours. Watch for any symptoms listed below and let us know about them right away.
Minor allergic reaction symptoms
- Scattered rash that may come and go
- Redness, swelling or heat at the site where the drug was given. (This may be a delayed response that occurs several days later.)
For minor allergic reactions
- Call the pediatric oncologist right away when symptoms occur.
- Give Benadryl (dose for your child is:_____________________) every 6 hours around the clock for 48 hours. Report any symptoms that get worse or do not go away.
Severe allergic reaction symptoms
- Itching and swelling of the lips, tongue or mouth
- Itching and/or a sense of tightness in the throat, hoarseness, and hacking cough
- Hives, rash that occurs in more than one area of the body, itchy rash, and/or swelling of the face or extremities
- Shortness of breath, repetitive coughing, and/or wheezing
- “Thready” pulse, feelings of being extremely tired, or if you are unable to wake your child, loss of consciousness, signs or symptoms of a low blood pressure (weakness, dizziness, faintness, or a “shaky” feeling)
For severe allergic reactions
- Inject the dose of Epi-PEN® into the upper thigh muscle. The dose for your child is: __________________. *
- Call 911 and go to the nearest emergency room as instructed per 911.
- The emergency room should then call the pediatric oncologist.
Please refer to the “How to use an Epi Pen Auto-Injector” Health Facts for You #5895. Use the Epi-Pen® Junior if the child weighs less than 66 pounds (30 kg), and the Epi-Pen® for children who weigh greater then 66 pounds (30kg).
If you have any question or concerns about these guidelines, please call (608) 262-0486 and ask to speak the Pediatric Oncologist on call. Give the operator your name and phone number with the area code. The doctor will call you back.
If you live out of the area please call 1-800-323-8942.
The information provided should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed physician should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Any duplication or distribution of the information contained herein is strictly prohibited.
Last Updated: 02/28/2013
Copyright © 02/28/2013 University of Wisconsin Hospitals and Clinics Authority. All rights reserved. Produced by the Department of Nursing. HF#6079
Print Health Fact For You